Source: MedScape, by Patrice Wendling
A new Italian analysis suggests short-term use of hydroxychloroquine (HCQ) causes only modest QT prolongation when given alone or with other QT-prolonging drugs in COVID-19 patients, but an expert cautions the devil lies in the details.
The study is the largest assessment of the arrhythmic safety of HCQ in a real-life cohort of patients treated in all clinical settings, senior author Giovanni B. Foreo, MD, PhD, University of Milan, Italy, told theheart.org | Medscape Cardiology.
Among the 649 consecutive patients, HCQ was given alone in 53.8% and paired with azithromycin in 9.9%, lopinavir/ritonavir in 9.7%, and azithromycin plus lopinavir/ritonavir in 5.2%. Nearly a third of patients (30.8%) were taking at least two other QT-prolonging drugs and another 13.6% were taking three such drugs, he noted.
ECG recordings showed the QT interval increased by an average of 13 ms at 36 to 72 hours after the first HCQ dose and by an average of 20 ms from baseline at 96 hours or more after the first dose (both P < .001).
QT prolongation was significant whether values were corrected using the Bazett, Fridericia, or Framingham formula. However, no significant differences in QT prolongation were observed among patients treated at home (n = 126), in a medical ward (n = 495), or in the ICU (n = 28).
Over a median of 16 days, the major ventricular arrhythmia rate was 1.1%. All 7 events occurred in acutely ill, elderly hospitalized patients with multiple comorbidities and were deemed not to be directly related to HCQ treatment by a central adjudication committee, the authors reported September 24 in EP EuroPace.
A total of 42 patients died (6.5%), of which only 3 were in association with a major ventricular arrhythmic event, the authors reported.
“In our study, we found that hydroxychloroquine was not associated with significant arrhythmia clearly related to the hydroxychloroquine administration, so it seemed the drug was very, very safe,” Foreo said.
Commenting for theheart.org | Medscape Cardiology, Robert Bonow, MD, the Max and Lilly Goldberg Distinguished Professor of Cardiology at Northwestern University in Chicago, expressed several concerns about the study.
“The press release says ‘no lethal arrhythmias.’ Well, they’re ignoring the three patients in the ICU who developed ventricular fibrillation, which is lethal,” Bonow said.
In addition, 7.1% of ICU patients had sustained ventricular tachycardia while taking HCQ and nearly 11% had to suspend the drug due to QT prolongation, he noted. “In the ICU setting, patients need to be watched very, very carefully because there are additive effects of this drug and all the other drugs and just the illness of the patients – the intense inflammatory response and hypoxia, all of which can lead to potentially lethal arrhythmias.” – Typically an effect of long term use.